Ohio, 2015

Flooding and Damaging Wind in Ohio, September 3, 2015

September 3, 2015 · NWS ILN · 3 events in 1 county or zone

A weak upper level disturbance produced isolated thunderstorms across Central Ohio during the afternoon hours. The storms produced locally heavy rainfall and isolated severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak upper level disturbance produced isolated thunderstorms across Central Ohio during the afternoon hours. The storms produced locally heavy rainfall and isolated severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 3, 12:46 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 3, 12:46 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT THU SEP 3 2015

.SYNOPSIS...
A WEAK UPPER DISTURBANCE WILL CROSS THE OHIO VALLEY AS IT MOVES
SOUTHEAST TODAY. A BROADER UPPER LEVEL LOW WILL MOVE SOUTH INTO
THE REGION FROM THE GREAT LAKES TONIGHT AND LINGER OVER OHIO
FRIDAY AND SATURDAY. A VERY WEAK SURFACE PATTERN UNDERNEATH THIS
UPPER DISTURBANCE WILL KEEP A THREAT FOR AFTERNOON STORMS THROUGH
SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WARM...MOIST AND UNSTABLE AIRMASS IS STILL IN PLACE ACROSS THE REGION
TODAY. THIS WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT ONCE AGAIN. SOME BETTER COVERAGE MAY DEVELOP THROUGH
LATE AFTERNOON ACROSS NORTHERN PORTIONS OF THE FA AS SHORT WAVE
ENERGY CURRENTLY UP ACROSS CENTRAL LOWER MICHIGAN DROPS SOUTHWARD
TOWARD OUR AREA. AS A RESULT...WILL RANGE POPS FROM SLIGHT CHANCE
SOUTH TO CHANCE NORTH FOR LATER TODAY. EXPECT AFTERNOON HIGHS
GENERALLY IN THE UPPER 80S TO NEAR 90.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE CIRCULATION OVER EASTERN MICHIGAN TONIGHT WILL SLOWLY EKE
SOUTHWARD AND SETTLE OVER OHIO ON FRIDAY AND MEANDER TO NORTHERN
KENTUCKY ON SATURDAY. WITH A WEAK SURFACE FLOW AND CONTINUED HUMID
AIRMASS...AFTERNOON THUNDERSTORMS WILL BE PRESENT IF ONLY IN A
SCATTERED OR ISOLATED NATURE THROUGH SATURDAY. THE INCREASED CLOUD
COVER EXPECTED WITH THE UPPER FEATURE WILL LIMIT HIGHS FROM
REACHING PAST 90 THROUGH THIS TIME AS WELL. A BIT OF DRIER AIR IS
EXPECTED TO WORK IN ON SUNDAY...AND THE THREAT FOR STORMS ON THIS
DAY SEEMS A BIT MORE DIMINISHED THAN THE OTHERS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AN
UNSTABLE AIRMASS SATURDAY AFTERNOON.  EXPECT ANY THUNDERSTORM
ACTIVITY TO DISSIPATE SATURDAY EVENING.  HIGH PRESSURE WILL THEN
ALLOW FOR DRY CONDITIONS THROUGH MONDAY MORNING.  A WEAK UPPER LEVEL
DISTURBANCE WILL ALLOW FOR A FEW THUNDERSTORMS MONDAY AFTERNOON INTO
MONDAY NIGHT.  ADDITIONAL DISTURBANCES WILL KEEP PRECIPITATION
CHANCES IN THE FORECAST FOR TUESDAY INTO WEDNESDAY.  WITHOUT ANY
SIGNIFICANT FORCING KEPT PRECIPITATION CHANCES IN THE EXTENDED IN
THE SLIGHT TO CHANCE CATEGORIES.

HIGH TEMPERATURES WILL GENERALLY BE IN THE 80S THROUGH THE EXTENDED
WITH LOW TEMPERATURES IN THE 60S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
ISOLATED THUNDERSTORMS HAVE POPPED UP AGAIN ACROSS THE AREA EARLY
THIS AFTERNOON. THESE STORMS ARE DIURNALLY ENHANCED SO WOULD
EXPECT A GENERAL DECREASE IN COVERAGE/CU AS WE HEAD INTO THIS
EVENING. HOWEVER...SHORT WAVE ENERGY WILL DROP DOWN FROM THE
NORTH THIS EVENING AND INTO THE OVERNIGHT HOURS. THIS MAY ALLOW
FOR SOME REDEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
OVERNIGHT. AS A RESULT...WILL ALLOW FOR A VCTS AT AT LEAST THE
NORTHERN TAF SITES OVERNIGHT.

CLOUD COVER TONIGHT WILL BE DEPENDENT ON HOW MUCH ACTIVITY WE END
UP SEEING WITH THE OVERNIGHT SHORT WAVE. IF WE END UP WITH ENOUGH
CLOUD COVER...BR/FG DEVELOPMENT WILL BE AT LEAST PARTIALLY
MITIGATED. FOR NOW THOUGH...WILL TREND TOWARD PERSISTENCE AND
ALLOW FOR SOME MVFR TO IFR VSBY RESTRICTIONS AT THE MORE
CLIMATOLOGICALLY FAVORABLE KLUK/KLCK/KILN TAF SITES.

AS WE DESTABILIZE THROUGH THE DAY ON FRIDAY...EXPECT THE THREAT
FOR ISOLATED THE SCATTERED THUNDERSTORMS TO LINGER THROUGH THE
REMAINDER OF THE TAF PERIOD.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...FRANKS/NOVAK
AVIATION...JGL/SITES
Hazardous weather outlook, Sep 3, 4:00 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU SEP 3 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040900-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 3, 3:03 PM EST to 3:04 PM EST
Where
Franklin County, 0.53 mi W of (Cmh)port Columbus A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.000, -82.890

Flood, Franklin

When
September 3, 7:35 PM EST to 9:00 PM EST
Where
Franklin County, 1.2 mi NNW of Groveport to 1.02 mi N of Groveport
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.867, -82.886

High water was covering part of Hamilton Road.

Flood, Franklin

When
September 3, 7:35 PM EST to 9:00 PM EST
Where
Franklin County, 0.54 mi NW of Doneys to 0.51 mi NNW of Doneys
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.956, -82.906

High water was over the road near the intersection of East Main Street and Barnett Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592607, 592605, 592606.